Nebraska, 2020

Flash Flooding and Hail in Nebraska, May 23 to 24, 2020

May 23 to 24, 2020 · NWS LBF · 22 events in 8 counties and zones

Thunderstorms developed during the early evening hours in the Nebraska Panhandle along an approaching cold front. As storms tracked east they became more widespread in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed during the early evening hours in the Nebraska Panhandle along an approaching cold front. As storms tracked east they became more widespread in nature. Large hail up to the size of tennis balls, and a measured wind gust of 86 MPH was reported at Broken Bow. Heavy rain early in the morning on the 24th, led to flash flooding north of Broken Bow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 4:21 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, May 23, 4:21 PM MST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
621 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 305 PM CDT Sat May 23 2020

H5 analysis from earlier this morning had an active
pattern noted across the CONUS. Closed lows were noted over central
PA, central Iowa and a third system over far northern Utah. The
third system over Utah, had a trough extending south into western
Arizona and far southern California. At midday, the Utah low, was
now located over west central Wyoming per the latest WV imagery. At
the surface: Low pressure extended from far southeastern Wyoming
into southeastern Colorado. A dryline extended from west of Limon
Colorado into the western Texas panhandle. South southeast of the
surface low in SE Wyoming, a weak convergence boundary was noted and
extended to north of Burlington Colorado. Skies were partly to
mostly cloudy this afternoon across the area and 2 PM CDT
temperatures ranged from 72 to 76 degrees.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Sat May 23 2020

Tonight thorugh Sunday night...Precipitation chances
tonight and Sunday night and the threat for severe storms tonight
are the main forecast challenges in the near term. For tonight: The
12z LBF Raob sounding from this morning indicated a strong capping
inversion with a convective temperature in the middle 80s. Highs
this afternoon are expected to reach the middle to upper 70s.
Forecast soundings from further west in far southwestern Nebraska
and the eastern Nebraska panhandle, indicate the capping inversion
remaining in place through peak heating this afternoon. That being
said, not expecting much in the way of storm initiation across the
forecast area late this afternoon. Further west though, the latest
NAM12 soln is indicating a weakening cap around 21z Saturday. The
last few hourly runs of the HRRR develops convection SE of Sterling
Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT
time frame this evening. Deep layer shear of 35 to 40 KTS will
adequate for supercells. Mid level lapse rates (H70-H50) are very
steep across sw and west central Nebraska. This would favor large
hail and even a very large hail threat across far western portions
of the forecast area through 01z Sunday. As for the tornado threat,
the capping inversion is problematic. Also low level helicities are
meager. That being said, the tornado threat appears limited and
confined to far western portions of the forecast area in a short
window, say 4 to 8 PM CT. As for precipitation chances, they will
remain greatest in the northern forecast area. As storms migrate off
of the panhandle early this evening, they are expected to congeal
into a convective complex, enhanced by the development of a low
level jet overnight. ATTM, not too concerned about flooding as the
heaviest rain is expected north of areas which saw the heaviest
rainfall earlier this week. Later this evening, there will be some
wind threat with the convective complex as it tracks east. The
latest NAMnest and HRRR solns indicate some bowing storm structures
within the convective complex.

The H5 low, will lift into eastern Montana overnight into Sunday
morning, forcing a front through the area by mid morning. This front
will then stall off to the south and east of the forecast area and
will be the focal point for showers and thunderstorms Sunday
afternoon/Sunday night. Other showers and storms may develop across
eastern Colorado Sunday afternoon, INVOF the front and near the base
of the H5 trough. Some of this activity may extend into SW then
Southern and portions of central Nebraska Sunday night. Have kept
pops going in the south, southeast and east Sunday/Sunday night, but
trimmed them back in the north as these areas will be well north of
the front and appreciable forcing will be very limited in these
areas. Skies will be mainly cloudy Sunday which will limit temps to
the 60s to around 70 for highs. The h5 low will weaken and meander
slowly east into the western Dakotas Sunday night. The front will
remain anchored off to the east of the forecast area, so pops will
be highest in the east with mainly dry conditions expected in the
west and northwest.

.LONG TERM...(Monday through Saturday)
Issued at 305 PM CDT Sat May 23 2020

The mid range solutions
including the ECMWF and GFS from this morning, develop a cutoff low
over central Texas into the Arklatex next week. Ridging to the west
of this feature will develop from the four corners, north into the
northern Rockies by late next week. Moisture will be locked in over
Texas with the cutoff, so am expecting mainly dry conditions across
the forecast area next week. This shows up in the latest MEX
guidance, which is well below climo for pops next week. Temperatures
will increase into the upper 70s to lower 80s next week with the
ridging off to the west. However with the axis of this feature
aligned over the Rockies, the hottest temps should remain west of
the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat May 23 2020

Thunderstorm activity across the Panhandle this evening will move
east and expand in coverage across wrn and ncntl Nebraska
overnight affecting areas generally north of Interstate 80.
Isolated storm coverage is expected along and south of the
Interstate. All storm activity should exit the region by 12z
Sunday. VFR is generally expected across wrn and ncntl Nebraska
thereafter.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 23, 1:37 PM MST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Sat May 23 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slight risk for severe thunderstorms exists for all of western
and north central Nebraska tonight.

At this time the main threats are large hail and damaging winds.
Very large hail, greater than two inches in diameter and a
tornado or two are possible west of a line from Merriman to
Imperial.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are expected on Sunday night into Monday. These
storms are not expected to produce severe weather, however, heavy
rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 PM CDT west of highway
83 from Valentine to North Platte.

Please relay any information about observed severe weather to the
NWS. Precipitation reports are also appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, May 23, 5:07 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM MDT Sat May 23 2020

NEZ004-240045-
Sheridan NE-
607 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 11 miles northeast of Alliance, moving northeast
at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Smith Lake State Wildlife Management Area and Krause Lake.

This includes Highway 250 between mile markers 21 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4257 10273 4242 10233 4212 10268 4214 10274
      4244 10275 4244 10277 4246 10278
TIME...MOT...LOC 0007Z 208DEG 14KT 4223 10274

Buttler
Special weather statement, May 23, 5:46 PM MST, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM MDT Sat May 23 2020

NEZ004-094-240130-
Sheridan NE-Western Cherry NE-
646 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte and Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 83 and 107.
 Highway 250 between mile markers 41 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4300 10222 4296 10204 4257 10237 4267 10264
      4300 10245
TIME...MOT...LOC 0046Z 208DEG 14KT 4270 10247

Buttler
Special weather statement, May 23, 6:07 PM MST, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
707 PM MDT Sat May 23 2020

NEZ004-094-240145-
Sheridan NE-Western Cherry NE-
707 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 745 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Gordon, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gordon, Merriman, Hoover Lake, Irwin, Highway 27 crossing the
Niobrara River, Intersection of Highway 20 and Irwin Road, Shell Lake
State Wildlife Management Area, Rock Hill, Bayonne, Intersection of
Highway 27 and Mills Road and Lone Butte.

This includes the following highways...
 Highway 20 between mile markers 104 and 135.
 Highway 61 between mile markers 227 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4299 10164 4251 10210 4259 10231 4299 10220
TIME...MOT...LOC 0107Z 207DEG 19KT 4262 10216

Buttler

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Sheridan

When
May 23, 6:23 PM MST
Where
Sheridan County, 2.31 mi NNE of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -102.180

Dime to quarter sized hail reported at this location.

Hail, Deuel

When
May 23, 6:29 PM MST
Where
Deuel County, 9.67 mi NW of Chappell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -102.600

Hail, Deuel

When
May 23, 6:43 PM MST
Where
Deuel County, 2.19 mi ESE of Chappell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.090, -102.430

Hail, Deuel

When
May 23, 6:58 PM MST
Where
Deuel County, 8.36 mi E of Chappell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.090, -102.310

Hail, Keith

When
May 23, 8:15 PM MST
Where
Keith County, 12.02 mi W of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -102.050

Heavy rain along with quarter sized hail reported at this location.

Hail, Custer

When
May 23, 9:25 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -100.030

Quarter sized hail reported at this location. Time estimated by radar.

Thunderstorm Wind, McPherson

When
May 23, 9:45 PM CST
Where
McPherson County, 14.44 mi NW of Tryon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.710, -101.150

Two large trees blown over at this location by thunderstorm winds.

Thunderstorm Wind, Custer

When
May 23, 10:17 PM CST
Where
Custer County, 0.52 mi W of (Bbw)broken Bow Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.640

Thunderstorm wind gust measured at 72 MPH reported at the Broken Bow Airport.

Thunderstorm Wind, Custer

When
May 23, 10:30 PM CST
Where
Custer County, 0.52 mi W of (Bbw)broken Bow Arpt
Measured
75 kt (86 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.640

Thunderstorm wind gust of 86 MPH reported at the Broken Bow Airport.

Hail, Blaine

When
May 23, 10:50 PM CST
Where
Blaine County, 3.45 mi N of Brewster
Measured
1.25 in hail
Reported by
Public
Coordinates
41.980, -99.870

Quarter to half dollar sized hail reported at this location.

Hail, Custer

When
May 23, 10:50 PM CST
Where
Custer County, 1.73 mi SE of Callaway
Measured
1.5 in hail
Reported by
Public
Coordinates
41.280, -99.910

Hail, Custer

When
May 23, 10:50 PM CST
Where
Custer County, 6.24 mi S of Merna
Measured
1.75 in hail
Reported by
Public
Coordinates
41.390, -99.780

Report from social media.

Thunderstorm Wind, Custer

When
May 23, 10:53 PM CST
Where
Custer County, 4.84 mi S of Merna
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.410, -99.770

A storm chaser measured a 63 MPH wind gust.

Hail, Custer

When
May 23, 11:05 PM CST
Where
Custer County, 0.52 mi W of (Bbw)broken Bow Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.430, -99.640

Quarter to half dollar sized hail reported at this location. Time estimated by radar.

Thunderstorm Wind, Custer

When
May 24, 12:00 AM CST
Where
Custer County, 0.52 mi W of (Bbw)broken Bow Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.640

Thunderstorm outflow winds of 58 MPH measured at the Broken Bow Airport.

Hail, Custer

When
May 24, 12:05 AM CST
Where
Custer County, 1.48 mi NNE of Comstock
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -99.240

Heavy rain along with ping pong ball sized hail reported at this location.

Thunderstorm Wind, Wheeler

When
May 24, 12:15 AM CST
Where
Wheeler County, 3.45 mi S of Bartlett
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.830, -98.550

Thunderstorm wind gusts estimated at 80 MPH, snapped several large trees at this location.

Flash Flood, Custer

When
May 24, 1:00 AM CST
Where
Custer County, 2.33 mi WNW of (Bbw)broken Bow Arpt to 2.27 mi WNW of (Bbw)broken Bow Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.440, -99.673

Cramer Canyon Road has 4 feet of fast moving water running over it.

Flash Flood, Custer

When
May 24, 1:00 AM CST
Where
Custer County, 3.35 mi SE of Merna to 2.69 mi SE of Merna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.442, -99.730

Highway 2 between mile markers 272 and 273 has one lane flooded.

Flash Flood, Custer

When
May 24, 1:00 AM CST
Where
Custer County, 0.07 mi NW of Merna to 0.25 mi N of Merna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.481, -99.771

Road 433 near Merna is washed out and covered with water.

Flash Flood, Custer

When
May 24, 1:00 AM CST
Where
Custer County, 2.89 mi S of Gates to 2.87 mi S of Gates
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.588, -99.637

Gates Road north of Broken Bow is Flooded.

Thunderstorm Wind, Holt

When
May 24, 1:00 AM CST
Where
Holt County, 2.81 mi S of Ewing
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
42.230, -98.340

Multiple trees reported downed south of Ewing. Some trees were uprooted and snapped off. Reported from social media. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892557, 892558, 892559, 892560, 892561, 892562, 892568, 892570, 892571, 892563, 892564, 892565, 892572, 892566, 892573, 892567, 892574, 892553, 892554, 892555, 892556, 892569.